Iowa, 2019

Flooding and Hail in Iowa, June 27 to 29, 2019

June 27 to 29, 2019 · NWS ARX · 11 events in 6 counties and zones

A line of thunderstorms moved across northeast Iowa during the late morning and afternoon of June 27th. These storms dropped hail, ranging from dime to quarter sized, across portions of Floyd, Howard and Chickasaw Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$2,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across northeast Iowa during the late morning and afternoon of June 27th. These storms dropped hail, ranging from dime to quarter sized, across portions of Floyd, Howard and Chickasaw Counties. The largest reported hail was quarter sized near Elma (Howard County). The storms also produced some damaging winds that blew down trees near Elkader (Clayton County) and in Strawberry Point (Clayton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 27, 10:58 AM CST, 32 minutes earlier.

Area forecast discussion, Jun 27, 10:58 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1158 AM CDT Thu Jun 27 2019

.SHORT TERM...(Today through Friday Night)
Issued at 231 AM CDT Thu Jun 27 2019

Main concern will be the potential for severe thunderstorms this
afternoon with damaging wind the main threat along with large hail.
Heavy rain potential as well going into tonight with some localized
flooding possible.

Quiet right now across the area early this morning as a ridge of
high pressure was passing overhead. GOES IR showing mostly clear
skies as of 2 am with temperatures ranging from the middle 50s in
the favored cool spots of central WI, to the middle/upper 60s
elsewhere.

Monitoring complex of thunderstorms across western Dakotas this
morning. This complex is forecast to weaken somewhat this morning
with remnant MCV progress eastward toward the area by late
morning/early afternoon. Increasing moisture transport/heating ahead
of the MCV is expected to re-energize thunderstorms per latest CAMs
showing strong quasi-linear complex pushing into the area in the 18-
19z timeframe. Plenty of CAPE for fuel but there is the question of
whether storms can become rooted in the boundary layer for
widespread damaging wind threat. Latest RAP sounding showing CAP
eroding with the approach of this convection, so this would suggest
becoming rooted. Of note is the latest 04z ESRL HRRR which shows
pockets of 35 to 45kt max hrly gusts. Previous 02z HRRR output was
showing pockets of 50-55kt...so maybe remaining a bit more elevated
per latest trends? Cape of 2500-4500J/Kg would suggest some larger
hail potential. Will have to keep an eye on how this complex behaves
and how our environment evolves ahead of it. Otherwise, plan on
highs today well into the 80s despite increasing cloud cover and
convection.

Some CAMs suggesting this complex throwing out a boundary for
increasing moisture transport this evening/tonight to focus on for
additional storm development. Preciptable water values creeping into
the 1.5-2 inch range will likely produce some very efficient heavy
rain-makers. If storms anchor/train, could see some localized
flooding problems.

Lingering frontal boundary from eastern WI into northern IA Friday
into Friday night will be the focus/trigger for additional
shower/thunderstorm chances. Otherwise, an increasing warm/humid day
on tap friday. Highs will again be well into the 80s with dew points
in the upper 60s/lower 70s. Low Friday night will be in the
60s/lower 70s.

.LONG TERM...(Saturday through Wednesday)
Issued at 231 AM CDT Thu Jun 27 2019

Increasing heat and humidity Saturday through Sunday as upper level
ridge amplifies across the region. Highs are expected to be in the
upper 80s to the mid 90s with dew points mainly in the lower 70s.
This will produce maximum afternoon heat indices in the 95-105
range. May need eventual headlines for this heat. There may also be
a small chance showers/thunderstorms Sat N/Sun as there are some
indications of a weak wave coming around the top of the ridge.

A cold front drives southward into the area Sunday night/Monday for
a chance of showers/storms. Highs Monday look to back down into the
80-90 degree range with slightly lower humidity.

Flattening ridge/more high zonal flow Tues into Wednesday brings a
couple weak troughs through the region for shower/thunder chances.
Otherwise, remaining warm with slightly elevated humidity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM CDT Thu Jun 27 2019

Line of TSRA will move through KLSE early this afternoon with IFR
visibilities along with strong winds of 30 to 40 kts. Behind this
initial line of storms, there likely will be a break in more
widespread SHRA/T following this complex of storms, but a second
round of TSRA is still expected later this evening or overnight.
However, adjustments in timing will likely be needed as trends
become clearer. Winds will generally remain southerly outside of
storms into Friday.

&&

.HYDROLOGY...Today into Tonight
Issued at 231 AM CDT Thu Jun 27 2019

Moisture and instability will be increasing over the area today into
tonight, with potential for storms to train and repeat over some
locations. Where this occurs is uncertain yet, but given higher
available moisture, any storm will be capable of producing downpours
and locally heavy rains. These heavier rains falling on generally
moist soils could produce excessive runoff and the threat of
flooding or flash flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION...JM
HYDROLOGY....DAS
Hazardous weather outlook, Jun 27, 8:17 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
917 AM CDT Thu Jun 27 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281430-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
917 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are possible through this evening. Strong
to damaging wind and torrential downpours along with some
localized flooding are the main threats. Some large hail is also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

On and off thunderstorm chances are expected Friday through
next Wednesday. While the severe weather threat looks low, it
remains too early to determine the severe weather risk details
for each day.

Increasing temperatures and humidity will yield heat indices
in the 95 to 105 range over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jun 27, 10:11 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1111 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND GST     1 W ROCHESTER           44.01N 92.50W
06/27/2019  M46 MPH          OLMSTED            MN   AWOS

            PEAK GUST SO FAR ON HELIPAD ON TOP OF ST MARYS HOSPITAL

&&

SHEA
Special weather statement, Jun 27, 10:33 AM CST, 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1133 AM CDT Thu Jun 27 2019

IAZ008-009-MNZ079-086>088-094-095-WIZ032-271730-
Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-Buffalo-
1133 AM CDT Thu Jun 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA...

At 1129 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Pepin to near Rochester to 7 miles
east of Rice Lake, Iowa. Movement was east at 40 mph.

Winds in excess of 30 mph, small hail, lightning, and heavy
downpours are possible with these storms.

Locations impacted include...
Rochester, Winona, Austin, Osage, Mondovi, Dodge Center, Wabasha,
Preston, Mantorville, Alma, Buffalo, Kasson, Stewartville, Byron,
Goodview, St. Charles, Plainview, Chatfield, Spring Valley and Eyota.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4420 9282 4419 9255 4437 9255 4437 9243
      4445 9243 4441 9208 4459 9202 4459 9153
      4425 9153 4417 9161 4413 9155 4404 9157
      4402 9154 4385 9159 4385 9173 4335 9225
      4321 9302 4377 9305
TIME...MOT...LOC 1629Z 258DEG 34KT 4447 9213 4389 9248 4336 9335

Lee
Local storm report, Jun 27, 10:34 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1134 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND GST     PLAINVIEW               44.17N 92.17W
06/27/2019  M43 MPH          WABASHA            MN   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Jun 27, 10:39 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1139 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     TSTM WND GST     ROCHESTER AIRPORT       43.91N 92.50W
06/27/2019  M45 MPH          OLMSTED            MN   ASOS

&&

SHEA
Special weather statement, Jun 27, 11:12 AM CST, 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1212 PM CDT Thu Jun 27 2019

IAZ008>010-018-019-MNZ079-087-088-094>096-WIZ032>034-041-053-271845-
Floyd-Chickasaw-Mitchell-Winneshiek-Howard-Wabasha-Fillmore-Winona-
Houston-Olmsted-Mower-Buffalo-Jackson-Trempealeau-Vernon-La Crosse-
1212 PM CDT Thu Jun 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOUTHEAST
MINNESOTA, NORTHEAST IOWA, AND FAR WESTERN WISCONSIN...

At 1208 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Mondovi to near Fountain to near Eagle
Grove. Movement was east at 30 mph.

Winds in excess of 30 mph, small hail, lightning, and locally heavy
rainfall are possible with these storms.

Locations impacted include...
La Crosse, Winona, Decorah, Charles City, La Crescent, Cresco, Osage,
New Hampton, Arcadia, Caledonia, Mondovi, Whitehall, Preston, Alma,
Onalaska, Buffalo, Holmen, West Salem, Goodview and St. Charles.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4340 9302 4366 9256 4407 9214 4460 9185
      4460 9092 4407 9096 4350 9132 4350 9161
      4309 9161 4308 9208 4291 9208 4291 9303
TIME...MOT...LOC 1708Z 258DEG 26KT 4457 9164 4374 9218 4267 9395

Lee
Special weather statement, Jun 27, 11:23 AM CST, 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1223 PM CDT Thu Jun 27 2019

WIZ017-029-271845-
Taylor-Clark-
1223 PM CDT Thu Jun 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK AND TAYLOR
COUNTIES...

At 1220 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ladysmith to near Elk Mound.
Movement was east at 30 mph.

Winds in excess of 30 mph, small hail, lightning, and locally
heavy rainfall are possible with these storms.

Locations impacted include...
Medford, Colby, Thorp, Loyal, Greenwood, Owen, Rib Lake, Chelsea,
Westboro, Jump River, Lynn, Longwood, Reseburg, Stetsonville,
Goodrich, Willard, Withee, Gilman, Granton and Curtiss.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4458 9031 4460 9092 4538 9092 4538 9005
TIME...MOT...LOC 1720Z 278DEG 26KT 4551 9118 4484 9159

Lee

The radar

The La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 2 flood. Local standard time, as filed.

Hail, Howard

When
June 27, 11:30 AM CST
Where
Howard County, 1.22 mi NE of Maple Leaf
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.330, -92.360

Quarter sized hail fell northeast of Elma.

Hail, Howard

When
June 27, 11:35 AM CST
Where
Howard County, 0.85 mi SE of Elma
Measured
0.88 in hail
Reported by
Public
Coordinates
43.240, -92.440

Nickel sized hail fell in Elma.

Hail, Floyd

When
June 27, 11:46 AM CST
Where
Floyd County, 1.01 mi E of Charles City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.070, -92.680

Thunderstorm Wind, Floyd

When
June 27, 11:48 AM CST
Where
Floyd County, 0.69 mi N of Waller
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.090, -92.650

Large tree branches were blown down in Charles City.

Hail, Howard

When
June 27, 12:02 PM CST
Where
Howard County, Schley
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.300, -92.230

Hail, Chickasaw

When
June 27, 12:07 PM CST
Where
Chickasaw County, 3.33 mi WSW of New Hampton Muni Arp
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.060, -92.410

Thunderstorm Wind, Chickasaw

When
June 27, 12:08 PM CST
Where
Chickasaw County, 5 mi SSW of New Hampton
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Public
Coordinates
43.003, -92.368

A couple of trees were knocked down on rural roads between Nashua and New Hampton.

Thunderstorm Wind, Clayton

When
June 27, 1:11 PM CST
Where
Clayton County, 2.14 mi WNW of Elkader
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.860, -91.440

Trees were blown down west of Elkader along State Highway 56.

Thunderstorm Wind, Clayton

When
June 27, 1:15 PM CST
Where
Clayton County, 0.51 mi W of Strawberry Pt
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.680, -91.540

Trees were blown down in Strawberry Point.

Flood, Allamakee

When
June 28, 1:15 PM CST to 10:30 PM CST
Where
Allamakee County, 3.38 mi S of Chester to 2.98 mi S of Chester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.422, -91.507

Runoff from heavy rains pushed the Upper Iowa River out of its banks near Dorchester. The river crested around a half foot above the flood stage at 14.6 feet.

Flood, Winneshiek

When
June 29, 5:45 AM CST to 9:00 PM CST
Where
Winneshiek County, 0.93 mi NE of Spillville to 1.08 mi NE of Spillville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.209, -91.957

Runoff from heavy rains pushed the Turkey River out of its banks in Spillville. The river crested almost two feet above the flood stage at 10.82 feet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834288, 834292, 834294, 834295, 834296, 834297, 840334, 834317, 834316, 839490, 839492.